Louisiana, 2011

Damaging Winds and Lightning Strike in Louisiana, June 7, 2011

June 7, 2011 · NWS SHV · 6 events in 2 counties and zones

A very hot and unstable airmass was present during the late afternoon and evening of June 7th. A weakness in a strong upper level ridge which was present across the Southern Plains and Lower Mississippi Valley days before allowed for more moisture to move northward from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very hot and unstable airmass was present during the late afternoon and evening of June 7th. A weakness in a strong upper level ridge which was present across the Southern Plains and Lower Mississippi Valley days before allowed for more moisture to move northward from the Gulf of Mexico. This moisture interacted with heating to produce very isolated Thunderstorms across Northwest Louisiana. These thunderstorms had high bases and once they collapsed...produced microburst type wind gusts of 70-80 mph. The result was trees downed across some locations. In addition...these thunderstorms were prolific lightning producers and there was one fatality from a lightning strike as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 7, 2:30 PM CST, 3 hours earlier.

Area forecast discussion, Jun 7, 2:30 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT TUE JUN 7 2011

.DISCUSSION...
UPPER LVL RIDGE...DRIFTING ACROSS WEST TN...CONTINUES TO BRING
DEEP SERLY FLOW ACROSS AREA. TEMPS HAVE RISEN INTO THE MID TO
UPPER 90S THIS AFTN ONCE AGAIN...BUT A COUPLE DEGREES COOLER THAN
PAST FEW DAYS. MID AFTN CONVECTION BEGINNING TO DEVELOP
SURROUNDING THE CWA TO THE NE..E...S..AND SW. ANOTHER SIGN THAT
THE UPPER RIDGE MAY BE STARTING TO BREAK DOWN. EXPECTING TREND OF
CONVECTION...ORIGINATING EAST OF THE MS RIVER...TO INCREASE
TOMORROW...AND PERHAPS AGAIN ON THURSDAY. THUS...GOING WITH 30
PERCENT EAST...20 PERCENT ELSEWHERE ON POPS NEXT TWO DAYS. WITH AIRMASS
CHARACTERISTICS OF LOW SHEAR...DRY ADIABATIC LAPSE RATES TO NEAR
700 MB...AND WEAK CAPPING...ANTICIPATED CONTINUED DIURNAL
ACTIVITY...WITH STG WIND POTENTIAL FOR ANY DEEP CONVECTION THAT DEVELOPS.
AS ANOTHER...MORE ELONGATED...UPPER LVL RIDGE OVER MEXICO SLIDES
ACROSS TX...WILL SEE MID LVL DRYING TOWARDS WKND...AND LESS CHANCE
FOR CONVECTION...ALONG WITH TEMPS POSSIBLY PUSHING THE CENTURY
MARK ONCE AGAIN...DURING EXTENDED. NOT SOLD YET ON INITIAL SIGNS
OF DEEP TROF DEVELOPING MID WEEK AND MOVG OVERHEAD RIGHT AFTER END
OF EXTENDED...AS TROF APPEARS TO DEVELOP TOO SUDDENLY./VII/.

&&

.AVIATION...

MAINLY VFR CONDITIONS THROUGH THE NEXT 24 HOURS. SURFACE WINDS LIGHT
AND VARIABLE FOR THE MOST PART BUT WILL FAVOR A SOUTHERLY DIRECTION.
THE SOUTHERLY FLOW WAS STRONGER BETWEEN 5 AND 10 KFT...AVERAGING
AROUND 20 KTS. ISOLATED TO WIDELY SCATTERED TSTMS EXPECTED LATE THIS
AFTERNOON INTO THE EVENING HOURS. THESE STORMS WILL BRING STRONG
OUTFLOW WINDS...RESULTING IN EXTREME TURBULENCE AND SURFACE GUSTS
THAT CAN REACH 50 KTS. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  96  68  94  70 /  20  20  10  20  10
MLU  72  97  70  95  70 /  20  30  20  30  20
DEQ  67  96  67  93  68 /  10  20  10  20  10
TXK  68  96  68  94  70 /  20  20  10  20  10
ELD  70  96  68  94  69 /  20  30  20  30  20
TYR  68  95  71  95  71 /  20  20  10  20  10
GGG  68  96  70  95  70 /  20  20  10  20  10
LFK  71  96  73  96  70 /  30  20  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 7, 10:44 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 AM CDT TUE JUN 7 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1144 AM CDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FOUR STATE
REGION THIS AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF
INTERSTATE 20. A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG...OR
EVEN POSSIBLY SEVERE...PRODUCING VERY STRONG WIND WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND
EVENING HOURS EACH DAY. THE BEST CHANCES FOR THUNDERSTORMS WILL BE
MAINLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. ANY STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG TO POSSIBLY DAMAGING
WINDS AS THEY DISSIPATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...FOR THIS
AFTERNOON OR EVENING.

VII

In the hours before

Special weather statement, Jun 7, 3:45 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
445 PM CDT TUE JUN 7 2011

ARZ073-072215-
UNION-
445 PM CDT TUE JUN 7 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...LAWSON AND URBANA...

AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LAWSON...OR 11 MILES EAST OF EL
DORADO...MOVING NORTH AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ELEVEN
Special weather statement, Jun 7, 3:56 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT TUE JUN 7 2011

LAZ013-014-021-072300-
CALDWELL-JACKSON-OUACHITA-
456 PM CDT TUE JUN 7 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...JACKSON AND CALDWELL...

INCLUDING THE FOLLOWING LOCATIONS...
     CHATHAM...CYPRESS...EROS...LAPINE...LUNA AND VIXEN...

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 19 MILES NORTHWEST OF COLUMBIA...
MOVING NORTH AT 15 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Jun 7, 5:11 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
611 PM CDT TUE JUN 7 2011

LAZ010-072345-
DE SOTO-
611 PM CDT TUE JUN 7 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     MANSFIELD...

AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MANSFIELD...MOVING NORTHWEST AT
10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ELEVEN

The radar

The Shreveport radar (KSHV), 41 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
June 7, 5:30 PM CST
Where
De Soto County, 0.59 mi E of Grand Cane
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.080, -93.810

A tree was downed at Stage Coach Road and Fire Tower Road.

Lightning, Caddo

When
June 7, 5:40 PM CST
Where
Caddo County, La Rosen
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.400, -93.800

A 49 year old was killed when a lightning bolt struck nearby where he was standing at East Ridge Country Club on the golf course. Corner reports that the strike did not directly hit the man but was close enough to cause cardiac arrhythmia.

Thunderstorm Wind, De Soto

When
June 7, 5:47 PM CST
Where
De Soto County, 0.58 mi W of Gloster
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.180, -93.830

A tree was downed in Gloster just east of Keachi.

Thunderstorm Wind, De Soto

When
June 7, 5:47 PM CST
Where
De Soto County, Keatchie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.180, -93.920

A tree was downed on Hwy. 5 east of Keachi.

Thunderstorm Wind, Caddo

When
June 7, 6:10 PM CST
Where
Caddo County, 2.23 mi SE of Blanchard
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.560, -93.850

A few trees were downed including one on a home on Sydney Road. A gas station had roof damage at the intersection of Hilry Huckaby and David Rains Road.

Thunderstorm Wind, Caddo

When
June 7, 6:10 PM CST
Where
Caddo County, 1.75 mi E of Blanchard
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
32.580, -93.850

Several trees and powerlines were downed on Roy Road and Shepherd Road from a Microburst. Damage extended for about one mile along both of these roads. Several homes suffered minor roof damage.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Caddo2011-06-0749MaleGolfingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301642, 301646, 301643, 301645, 301639, 301641.